Tuesday, October 6, 2015
Passing Out Due to Epinephrine?
The last time I was at the dentist to get a filling, the anesthetic (which contained epinephrine) they administered caused me to pass out. First I became panicked, my heart rate increased, and I felt light headed, but then I completely passed out.
I have scoured the web, but I cannot find any information on passing out being a possible side effect of epinephrine. Is it possible that I am allergic to the anesthetic used and not the epinephrine?
This is almost surely not a true allergic reaction, but rather an "adverse effect" which can occur with epinephrine.
This may have occurred by several mechanisms. Your symptoms may be related to anxiety and simple fainting once you felt the palpitations. But, it may also have been caused by the epinephrine causing your heart rate to get so high that there wasn't enough time for blood to fill your heart fully, thus leading to low blood pressure and fainting. Either would be especially true if you are prone to fainting, which may imply an overactive, but normal reflex of the heart. It is hard to know which of these occurred. Additionally, some medications can interact with epinephrine to make matters worse, but I do not know your health history, medications, etc.
Epinephrine is added to dental local anesthetics to improve effect and duration. Despite the dentist's best efforts, sometimes the medication is injected directly into a vein rather than the tissue space around the nerve. This happens to every dentist or physician administering local anesthetic from time to time. When this happens, the effects of epinephrine are greatly exaggerated and this may have happened in your case. I am sure your dentist will be extra careful with you and inject very slowly, especially if you are anxious. You should be fine to get epinephrine again.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University